Utah, 2009Dense Fog in Utah, February 24, 2009
February 24, 2009 · NWS GJT · 1 event in 1 county or zone
A moist and stable airmass resulted in areas of dense fog along the Colorado River Valley in eastern central Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and stable airmass resulted in areas of dense fog along the Colorado River Valley in eastern central Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 24, 3:07 AM MST, 53 minutes earlier.
Area forecast discussion, Feb 24, 3:07 AM MST, 53 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 AM MST TUE FEB 24 2009
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
CURRENTLY PATCHY FOG IN MANY WESTERN VALLEYS...CONSIDERED ISSUING A
DENSE FOG ADVISORY BUT WIDESPREAD DENSE FOG HAS YET TO FORM AND
SURFACE OBS BOUNCING ALL OVER THE PLACE. SO WILL JUST MENTION
IN THE ZONES AS AREAS OF FOG. WITH CURRENT ECHOS SEEN ON THE
RADAR WILL LET SNOW ADVISORY GO TILL ITS EXPIRATION TIME OF
0600. OTHERWISE HEIGHTS RISE A LITTLE TODAY BUT FLOW REMAINS NEARLY
ZONAL FROM THE WEST. WATER VAPOR...EVENING RAOB AND TIME/HEIGHT
X-SECTIONS ALL SHOW CONSIDERABLE MID AND UPPER LEVEL DRYING...HOWEVER
SURFACE TO H7 MOISTURE STILL REMAINS PLENTIFUL. WEAK DYNAMIC FORCING
AND BEST MOISTURE LOOK LIKE THEY LINE UP OVER THE NRN 1/3 OF THE
CWA...SO WILL CONTINUE SCATTERED SHOWERS ESPECIALLY OVER THE MTNS
THAT AREA. ELSEWHERE PARTLY CLOUDY SKIES WILL BE THE RULE WITH MILD
TEMPS. TEMPERATURE GUIDANCE VALUES SEEM A LITTLE HIGH AND SHAVED A
COUPLE DEGREES OF CERTAIN AREAS. SNOW LEVELS TODAY WILL BE SLIGHTLY
LOWER DUE TO COOLER AIR ALOFT AND GENERALLY BE AROUND 8000-8500 FEET
ACROSS THE NORTH. LITTLE CHANGE FROM ABOVE SCENARIO TONIGHT EXPECT
FLOW ALOFT BACKS TO THE SOUTHWEST AS THE NEXT WEAK SHORT WAVE
APPROACHES FROM AZ.
A STRONGER SHORT WAVE APPROACHES THE REGION FROM THE WEST
WEDNESDAY BUT PRECIP WILL REMAIN IN THE SCATTERED CATEGORY AS
DYNAMICS REMAIN WEAK AND UNORGANIZED. WILD CARD THROUGH THIS ENTIRE
PERIOD IS COMPLEX JET STRUCTURE WITH POSSIBLE COUPLED INTERACTION
BETWEEN JET SEGMENTS. PRECIP SHOULD INCREASE WEDNESDAY NIGHT AS NEXT
SYSTEM APPROACHES AND IS ACCOMPANIED BY SOME COLD ADVECTION ALOFT.
.LONG TERM...THURSDAY THROUGH TUESDAY...
MIDRANGE MODELS CONTINUE SHOWING NEAR ZONAL FLOW OVER THE AREA THU
THROUGH SAT UNDER A WEAK RIDGE. IT APPEARS THERE WILL BE ENOUGH
EMBEDDED MOISTURE FOR MAINLY OROGRAPHIC CLOUDS AND SNOWFALL OVER THE
NORTHERN HALF OF THE FORECAST AREA...WITH THE SOUTHERN HALF HAVING
LESS OF THE PRECIPITATION THREAT. IN GENERAL KEPT POPS UNCHANGED
NORTH OF I-70...AND DECREASED CLOUDS AND POPS SOUTH OF I-70. LOOKS
LIKE SATURDAY MAY BE THE DRIEST DAY AND THE RIDGE PUSHES NORTHEAST...
FORCING MOISTURE AND CLOUDS NE AS WELL.
A SHORTWAVE TROUGH AND COLD FRONT IS PROJECTED TO DROP DOWN THE FRONT
RANGE SAT NIGHT. THIS FEATURE IS WEAKER IN THE 00Z GFS RUN...AS THE
ECMWF CONTINUES TO SHOW A STRONGER CLOSED LOW. HAVE STAYED CLOSER TO
THE DRIER GFS SOLUTION. THE MAIN RIDGELINE IS PROJECTED TO PASS
EASTERN UT AND WESTERN CO SUNDAY. MONDAY AND TUESDAY SHOULD SEE
INCREASING CLOUDS AND PRECIPITATION FROM THE WEST AS THE NEXT
SIGNIFICANT TROUGH EJECTS DISTURBANCE OVER THE GREAT BASIN AND THE
ROCKIES.
&&
.AVIATION...
WIDESPREAD MVFR TO IFR CONDITIONS WILL CONTINUE ACROSS EASTERN UTAH
AND WESTERN COLORADO AS DEEP PACIFIC MOISTURE WORKS EAST ACROSS THE
REGION. MANY LOWER VALLEY AIRPORTS WILL EXPERIENCE INTERMITTENT DENSE
FOG THROUGH MIDMORNING. DRIER AIR WILL ARRIVE BY THIS AFTERNOON...
WITH VFR CONDITIONS RETURNING BY ABOUT 18Z. SNOW LEVELS WILL RUN
BETWEEN 8000 AND 9000 FEET THROUGH TUESDAY. THE EXCEPTION BEING IN
THE VICINITY OF KGUC...WHERE COLD AIR TRAPPED IN THE VALLEY WILL KEEP
MOST PRECIPITATION SNOW.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY THROUGH TONIGHT FOR THE COLORADO
MOUNTAINS ABOVE 9000 FEET INCLUDING ZONES 4/9/10/12/13/18/19.
.UT...NONE.
SHORT TERM.....MC
LONG TERM......CJC
AVIATION.......CJCHazardous weather outlook, Feb 23, 5:51 AM MST, 22 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
551 AM MST MON FEB 23 2009
COZ001>014-017>023-UTZ022>025-027>029-241245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
551 AM MST MON FEB 23 2009
...SNOW ADVISORY FOR MOST OF THE MOUNTAINS OF WESTERN COLORADO ABOVE
9000 FEET TODAY AND TONIGHT...
.DAY ONE...TODAY AND TONIGHT
SNOW WILL BECOME WIDESPREAD ACROSS THE MOUNTAINS OF WESTERN
COLORADO TODAY AND CONTINUE TONIGHT. ABOVE 900O FEET...SNOW
ACCUMULATIONS WILL GENERALLY RANGE FROM 3 TO 5 INCHES TODAY....
WITH AN ADDITIONAL 2 TO 4 INCHES TONIGHT. WEST TO SOUTHWEST WIND
GUSTS OF 30 TO 40 MPH WILL CAUSE BLOWING AND DRIFTING SNOW.
OTHERWISE...LIGHT VALLEY RAIN IS EXPECTED ACROSS EASTERN UTAH AND
WESTERN COLORADO...WITH MIXED SNOW AND RAIN AT THE MID ELEVATIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF MOUNTAIN SNOW AND BLOWING SNOW EACH DAY
THROUGH SATURDAY...AND A CHANCE OF RAIN OR MIXED RAIN AND
SNOW EACH DAY IN THE VALLEYS THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
REPORTS OF SNOWFALL AMOUNTS AND SIGNIFICANT RAINFALL AMOUNTS WOULD
BE APPRECIATED.
TGJT
Dense Fog, Grand Flat and Arches
- When
- February 24, 4:00 AM MST to 10:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- ASOS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Dense fog reduced visibilities to 1/4 mile or less over the area.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Coastal Flood in Alaska, February 24 to 26, 2009$491,000 · 93 kt wind · 8 events
- Drought in Florida, February 24 to 28, 200910 events
- Blizzard in Alaska, February 24 to 26, 20094 events
- Dense Fog in Colorado, February 24, 20093 events
- Heavy Snow in Montana, February 24 to 25, 20092 events
- Flooding in Idaho, February 24 to 25, 2009$5,000 · 2 events
- Wildfire in Texas, February 24 to 28, 20092 events
- High Wind in Texas, February 24 to 26, 200956 kt wind · 2 events
- Heavy Snow in Oregon, February 24 to 26, 20092 events
- Heavy Snow in Idaho, February 24 to 25, 20091 event
- Wildfire in Texas, February 24 to 25, 20091 event
- High Wind in Wyoming, February 24, 200952 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150886.